A letter I really should send.

Dear Professor:

You may wonder why I stalked out of class today. It wasn’t for a doctor’s appointment – I had one, but not until later. Nor was it because my medicine was making me nauseated, like I told you might happen early in the quarter.

No, I left because you were being an ignorant, arrogant, and (although I generally hate this word) ableist ass.

I saw with dread where things were going when you started talking about the faculty member years before who the college kept in the classroom even though he had requested they retire him with disability, and who ended up assaulting a student. I could see by the way you were treating the situation as a joke – a joke in which my classmates were more than happy to join – that I would be faced with a difficult decision.

Then when you referred to him being “in and out of the booby hatch” and stated that people like that got 5150ed, I could feel the nerves on the back of my neck start to tighten, and every synapse of my brain screamed out for me to say something, anything to get you to stop.

And then, then… the thing that caused me to gather my things and leave.

“People like that are usually what we used to call ‘manic-depressives, but now we call bipolar.” (I could not help but notice the slight sneer when you said “bipolar.”) “They are on a drug called lithium, and they don’t like what the drug is doing to them, so they stop taking their medication and end up in the booby hatch.”

I left. I am too much a coward to do what I should have done, which was tell you off right then and there.

I am bipolar. I have never stopped taking my meds on purpose.

I know a lot of bipolar people, and I know no one who has voluntarily gone off their meds without being told to by their doctor.

I know such people exist – I hear about them almost whenever I tell someone I am bipolar for the first time, unless whomever I am talking to is bipolar themselves. It’s part of what I call “bipolar horror story syndrome,” but that’s a post for another day.

For over twenty years I have taken my meds faithfully, even though…

The lithium causes me to shake so badly I sometimes have to eat dinner with a spoon, because food will fall off a fork. I often have trouble carrying a cup of coffee from the counter to the table without leaving a trail of brown dots, even if I use two hands. My neat, almost calligraphic, penmanship has given way to a large (albeit still legible and not too ugly) scrawl, because writing any smaller is often difficult, sometimes impossible for me. I used to type 42 words a minute, but my rate with the tremors is half that. I have had perfect strangers notice the tremors and ask if I was okay.

And it’s not just lithium.

I have been on drugs that made me stupid. (In the bipolar community, Topamax is often referred to as “Dopamax.” And then there was Abilify…)

I have been on drugs that made me sleepy twenty hours a day.

I have been on a drug that made me paranoid that I would develop Stevens-Johnson Syndrome, so for the first month I was on it I Iooked with almost hysterical anxiety at every rash (and nearly ruined a trip to Italy). (This same drug, if you miss more than two days you have to stop and start titrating up again, 25 – 50 mg a week until you get to your therapeutic dose. I’m on 350 mg.)

I have been on drugs that made my body go numb if I was late taking a dose.

I have been on drugs that made not just my hands but my arms shake, to the point where driving was difficult.

I have been on drugs that made me into a ghost, robbing me of my personality until my eldest son who was home from college said “I want Mom back.”

I was, for a very short time, on a drug that took me from mild-moderate depression to being impulsively suicidal in under a week. (Those black box warnings that you should contact your doctor if you have changes in mood? Take them seriously.)

On Depakote, I couldn’t take acetaminophen. (No Vicodin, no matter how great the pain I was in.)

On Lithium, I can’t take ibuprofen. (This is a shame, because Ibuprofen is the most effect medicine for my fibromyalgia pain.)

On Geodon, I was told not to eat grapefruit, although I don’t really like grapefruit so it wasn’t a problem. (People on MOIAs can’t. eat a whole range of things – red wine and aged cheese among them – that would make me really unhappy.) I also had to take Geodon with at least 500, preferably 1000, calories worth of food. Or it wouldn’t work.

And I do not want to talk about all the weight I have gained over the years. I end up on a new drug, and gain weight (sometimes substantial), I go off the drug, and lose… half of what I gained.

And yet even then, even with taking my meds every single day, I have occasionally ended up in the “booby hatch.” Sometimes the drugs didn’t work, for a period or all together. Sometimes, before I learned how to handle it better, I traveled to Europe and back, not knowing that all the time zone changes can provoke mood episodes.  Sometimes I went through an illness (post-viral encephalitis with delirium) or hormonal changes (childbirth or menopause) which caused my brain to go haywire.

I have been through drug after drug. I will hit equilibrium, for be stable for years, and then something will happen and I end up having my regimen changed. Or the side effects of a medication get to be too great, and my doctor decides to try a new drug. (Pharmaceutical companies make a lot of money off of people like me.) I hate the tremors and the weight gain, but I’ll live with them; I can’t live with cognitive impairment or being turned into an emotional zombie.

There is also what I miss. My unmedicated world is intense, and dizzying, and gorgeous almost beyond measure. Art becomes visceral; beautiful sunsets become transcendent. Good food is not merely delicious, it’s nearly orgasmic. And sex is a religious experience.

I give all that up, and deal with all the awful side effects. I take the damn meds religiously. So do most people who suffer from bipolar disorder.

I handle all that … crap …. because I care about people. I care about my family, I care about my friends, I care about the responsibilities I owe to society. To my neighbors. To my world.

And even to you.

As the song says, I am what I am. I don’t want praise, I don’t want pity.

But would simple respect be too much to ask?

This entry was posted in My life and times, Who I am and tagged , . Bookmark the permalink.

7 Responses to A letter I really should send.

  1. Geri says:

    Excellent essay. Any chance you will send him a copy… Possibly after final grades are in?

  2. Kathy says:

    I hope you wind up sending this at some point. As Geri said, maybe after final grades?

  3. Dawn Davidson says:

    Adding my voice to the chorus: Send it later, if you can’t send it now. Another possibility: send it to his “boss”? And/or anonymously? It NEEDS to be said, and you have said it WELL. I hope you able to bring yourself to send it to one or more of those who really need to hear it.

    BTW, are you familiar with the blog “Conditionally Accepted”? I think you’d find it interesting.

    • Pat Greene says:

      I sent it to my Disability right counselor, who is setting up a meeting. The Disability Rights counselor has also decided to give a faculty workshop on mental illness, and he may use this post as part of his teaching materials.

  4. meldubroff says:

    I’m not sure what educational institution you are attending, but someone in authority needs to know about this guy. Maybe there is an Office of Diversity & Inclusion or something!

    Boy, can I relate to what you wrote!

    • Pat Greene says:

      I’m been talking to Disability Services about this situation. Before I actually file a formal grievance, I’m going to meet with him.
      That’s one meeting I am not looking forward to. How he responds to what I say will in large part determine whether I do file a formal grievance.
      (Oh, and thanks for commenting 🙂 )

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s